Disclaimer: I’m writing this post in hindsight, which is a wonderful gift and at the tail end of practically poisoning myself, unknowingly. So, apologies in advance where needed…(Also, it’s not so much Hydro-related but no doubt a piece of my Hydro puzzle). NB. This drug might work for some individuals and this post is in no way a source of medical guidance. You should always seek medical advice first, suitable to your own circumstances.
For the last few years, since 2013 when I first started using it, I’ve been trying to figure out what’s causing my symptoms…Well, some of them at least. Last Thursday, after having some pain that needed stronger than normal medication, I reached for my supply of Codeine and took 2 tablets as recommended. Within an hour, I was curled up in a ball with the familiar stomach pain/spasm that’s had me baffled, trying to figure out what the cause is. For years now, no doctor has been able to come to a diagnosis that would stick. I’ve been to the emergency room one too many times, seen Gastroenterologists, so many specialists in different fields and none of them have been able to give me any direction. I’ve had different theories from:
- Psychosomatic i.e. It’s all in your head
- Scar tissue from VP shunt (we can’t do anything about that)
- Gall bladder issues (since been removed)
- H. Pylori (which I had at one stage but it’s since cleared)
- A lesion discovered last year (I’m still under investigation for this)
While in the grips of this unimaginable pain, I reached for my phone and Googled; “Does codeine cause stomach pain” and there it was, this link:
A few things jumped out at me, like the common side effects:
- Stomach pain
Nervous system: anxiety, drowsiness, fatigue, headache, insomnia, nervousness, shakiness, somnolence, vertigo, visual disturbances, weakness
The most useful of which:
“Tell your doctor right away if you have any serious side effects, including: mental/mood changes (such as agitation, restlessness), fast/slow/irregular heartbeat, vision changes, severe stomach/abdominal pain, change in the amount of urine.
Get medical help right away if you have any very serious side effects, including: fainting, seizures.
Codeine is changed into a strong narcotic drug (morphine) in your body. In some people, this change happens faster and more completely than usual, which increases the risk of very serious side effects. Get medical help right away if you notice any of the following: slow/shallow breathing, unusual drowsiness/difficulty waking up, confusion.”
When I moved to New Zealand in 2012, I found a GP to manage my healthcare (especially since I have Hydrocephalus) and tried to navigate the system, being new to the country. For pain management, I saw a few specialists finding myself bounced around quite a bit and somewhere along the way, was prescribed Codeine for my Hydrocephalus. Then, in 2013, a Neurosurgeon jokingly told me; “Codeine is good but, you have to be careful, it can make you constipated and you don’t need that kind of pressure”. I smiled back at him, as I understood exactly what he meant, it can have an effect on the buildup of pressure within your head. Pity he didn’t tell me about the other side effects… He then proceeded to refer me to a Neurologist who started me on a trial of Amitriptylene for 3 months, an anti-depressant, which is useful in pain management. However, being the mother of a then 2 year old, it caused severe depression and made me suicidal – I stopped taking it immediately. This scared me to the point where I ensured I would read the side effects of any other drug after that, before taking it – this was post Codeine, which slipped through the cracks!
Now, having had this new revelation last Thursday, and discovering that Codeine is by no means good for me, I found this useful information and sincerely wish I had found it sooner:
I could go into so much detail and horror stories, about the flood gates of memories that opened for me over the last few days, but I’ll spare you. Once I realised that this was by no means good for me and effectively me literally poisoning myself, I knew I had to do what I had to, to get it out of my system, as far as possible…so I did. Not a pretty sight! It’s been a rough few days and I’m still reeling physically with constant nausea, dizziness, lightheadedness, lack of appetite – It’s by no means easy… However, having been here so many times before, the difference this time is, I’m not worrying that my ETV is closing and that I’m symptomatic. I’m not concerned that I’m possibly not going to get through this…I know I will. It will take a few days but I know in the end, I’ll come through it and regain my strength. The art of delegation on household chores, taking care of myself and resting is in full swing.
A life on drugs can’t possibly be good!
It feels like I’ve always been sick. Growing up, my parents used to tell me, I was a sickly child. Apparently, this was one of the reasons why my grandmother ended up raising me (probably that and because my parents were two young adults, just starting out, trying to make their way in the world). My earliest memories are going in and out of doctors rooms. By the age of 10 or maybe 11, I was struck down by juvenile arthritis for about a year (I think). That was some of the most unimaginable pain, next to what Hydrocephalus inflicts. For as long as I can remember, I felt like the outsider looking in…always the sick one. I made the most of my teenage years and had my fair share of fun until my first encounter with viral meningitis at age 15, lumbar puncture and hospital admission. When I was given a clean bill of health after that, I thought I was done with it. The daily headaches and combined pill popping were simply part of my already substance use norm.
Fast forward a few years, a second episode of viral meningitis and a repeat of tests, hospital admission, lumbar puncture, more tests and after a few days…nothing more than the virus had worked it’s way out of my body. It never ended…surely it takes it’s toll?
I don’t believe the human body was made for drugs, maybe on some level, yes, there is a need (highly debatable and I’m sure everyone has their own opinion on the matter to which they are entitled). However, after all these years, I’m starting to wonder if a detox of some sort isn’t required (my body definitely is screaming out for it).
My key message
As people, living with Hydrocephalus (or even parents of children diagnosed with it), we often don’t know if our shunt or ETV is failing. We question whether or not our symptoms are an indication and reason enough to seek medical attention, warranting a trip to the hospital – knowing fully that it highly likely may lead to brain surgery. The last thing you need is having all that clouded by the effects of a drug, or combination of drugs, masking said symptoms. Undoubtedly, we are always on one or the other type of drug, maybe check the effects thereof and see if there’s any chance it may be masking some symptoms…
The aim of Skyewaters.com has and always will be to share and help others, as much as myself, by sharing my most vulnerable moments. If anyone else (even just one person) benefits from having a lightbulb moment through this, then I’ve achieved my goal. And, I’ll continue to do so for as long as I’m still here and you choose to read what I have to say.
We don’t always question doctors because we trust them but sometimes, we need to. We need to own our care and we need to take their expertise and skills under advisement. Not discounting it, but taking it alongside our own common sense and gut instinct, most times. Technology has also advanced to a point where we can do research of our own to help in this and add in some thought process of our own. Some doctors seemingly prescribe medication sometimes, like we’re kids in a candy store; “Oh, have you tried xxx or what about blah!” This is your health, think about the effects. If the side effects don’t sit well with you, you’re the only one who can make the call as to whether or not you go ahead and use it. Sure, there’s consequences with deciding against treatment, it’s never a clear cut decision and that’s not what I’m saying either. Admittedly, there’s probably no way for me to have known that Codeine or Morphine is no good for me – this was definitely one way to find out. We sometimes learn the hard way in life. And, at times, I think we learn some of our best lessons that way.
Looking back, there have been so many times where my gut instinct kicked in, something else (bigger than me) has guided me and led me out of potentially fatal situations and I’ve lived to tell the tale. I say this because, with the hindsight I mentioned at the start of this post, so much is apparent – it’s scary! Honestly, I’m sitting here right now and asking; “How am I alive!?“
I may not have the answer to all of my Hydro symptoms (because I don’t take Codeine on a regular basis) but, at least for now, I know that stopping Codeine, should remove some (not all) of the uncertainty and alleviate part of the mystery. Maybe…just maybe, I’ll start seeing some light…